Babaamaajimowinan (Telling of news in different places)

Xylazine Increasingly Being Found in the U.S. Drug Supply

An animal tranquilizer called Xylazine is increasingly being found in the US illegal drug supply and is linked to overdose deaths. Xylazine, sometimes called “Tranq” or “Tranq Dope” is a long-acting sedative that causes a rapid onset and prolonged duration of sedation and central nervous system depression. It is frequently combined with opioids, particularly fentanyl, because it causes the effects of the opioids to last longer.

The first Xylazine involved overdose death in Minnesota was in 2019. Preliminary data shows that there have been 34 deaths in 2022 but that number is expected to increase as more reports are received. All the Xylazine involved deaths in Minnesota have also tested positive for fentanyl. Beltrami County is among the counties that have experienced at least one Xylazine related death.

Overdoses are medical emergencies. If you suspect an overdose, call 911 immediately and provide them with all information including what substance was consumed. Indicators of a Xylazine overdose include a slow heart rate, respiratory depression, blurred vision, apnea, disorientation, drowsiness, dry mouth and low blood pressure. Symptoms may last for up to eight hours. There is no specific treatment for Xylazine, which is not approved for human use, but Naloxone should be administered to treat the opioid overdose.

 

Reader Comments(0)

 
 
Rendered 03/01/2024 22:30